What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 30, 5:39 AM CST, 21 minutes earlier.
Area forecast discussion, Apr 30, 5:39 AM CST, 21 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
639 AM CDT Tue Apr 30 2019
...AVIATION UPDATE...
.SYNOPSIS...
Issued at 310 AM CDT Tue Apr 30 2019
Early this morning, the short lull in the rain and thunderstorms
was over as scattered showers and storms were moving across
northern MO, southern IA and east central IL. Some of the
strongest storms are dropping pea to half inch sized hail with
them this morning. Unlike yesterday morning, these showers and
storms are moving quicker and cover less than an area, a flooding
threat from these storms do not seem likely at this time. These
showers and storms were located in broad WAA over the area. The
surface warm front was located near Interstate 70 in MO, as such
most of the storms this morning are elevated in nature. These
broad area of WAA will continue to drive the weather through the
short term period.
&&
.SHORT TERM...(Today through Wednesday)
ISSUED AT 310 AM CDT Tue Apr 30 2019
Active, wet and stormy describe the short term period as a wave
ripples across an area of broad WAA. The largescale pattern is a
textbook setup for flash flooding today into Wednesday across the
area, as broad SW H5 flow and H85 WAA and moisture advection,
prime the air mass for storms and rain. We expected to see
repeated rounds of showers and storms throughout the day across
the area. Towards the evening, the strongest storms and heaviest
rain is expected into the overnight.
At this time, there are still differences in the model solutions.
These differences make a large difference in expected impacts.
Let's start with what I believe is the outlier. The NAM, would be
the worst case scenario for us where we would likely see flash
flooding across the area. The NAM pulls the surface wave and
convection clear into our area on a strong H85 WAA. This strong
H85 has mass convergence right across highway 80 corridor this
evening and into the overnight. This solution has a MCS form
across the KC metro area then roll up the boundary towards us. I
do not think this is a reliable solution.
Almost all of the guidance has an eastern shift in heavy rainfall
axis. This seems reasonable as the best moisture advection will
likely be to the east of the area. The HREF has the deepest
surface moisture to the east of our area. It suggests that we
barely reach 55 degree Tds in the east this evening. This means
PWs are likely lower than previously thought across most of the
area. The warm front to our south will slowly move north today,
but with the lack of a strong upper level wave and sun to the
north of it to allow mixing northward, do not think this boundary
will move into our area. This means any MCS that forms in the
warm sector will remain south of the area, unlike the NAM
solution. Do not plan on any changes to the FFA. We are primed for
flash flooding and the rain this morning is only adding more fuel
to the fire.
As far as a severe threat goes, I'm not sure we have much of
threat in the CWA. Sfc CAPE remains well to the south of the area.
If we can get the strong H85 LLJ then we may be able to mix down
some winds, but do not think this is likely. The severe threat is
likely tied to elevated hail storms across the area. As coverage
in storms increases, think that hail nuclei will be come more
numerous therefore leading a lot of small hail and less larger
hail. There is sufficient deep layer shear for updraft
organization and strength, however without being in or near the
warm sector, think the severe threat is low and tied to a hail
threat only. That said, if the warm sector moves across our CWA
and we can get a lull in the showers and storms then we may have a
threat for isolated damaging winds as well.
.LONG TERM...(Wednesday Night through Monday)
ISSUED AT 330 AM CDT Tue Apr 30 2019
Wednesday night and Thursday...Assessing the latest 00z run medium
range models, still some variance on how far southeast the main LLVL
boundary lays out under broad cyclonic southwesterlies aloft this
period. The consistent ECMWF suggests generally from southwestern MO
up through central IL, with the 00z GEM similar, and the 00z GFS is
a bit further northwest. As another embedded mid level trof rolls
out in still active pattern acrs the east central plains and IA, a
sfc wave is induced on the boundary by early Thu morning. Even
though the GFS is further northwest with this process, it develops
more of its significant precip on the warm side and mainly southeast
of the CWA besides a range of 0.10 to around 0.40 a few hours either
side of dawn thu morning acrs the southeastern third of the CWA.
Prefer the 00z ECMWF which spreads an elevated plume of def zone
rains up acrs most of the CWA from late Wed night and especially
Thu, with some embedded thunder possible especially south of I80.
Forcing is progged to be not as strong with this wave as today's
passing trof, but another round of elevated PWAT feed of up to an
inch supports rainfall amounts of at least a quarter to half inch of
unneeded rainfall by Thu afternoon, and pockets of locally higher.
The ECMWF itself only produces around a quarter inch of QPF over the
area, but may be under doing the PWAT feed of shunting higher vales
more off to the southeast. Of course, more rain of even of moderate
amounts will aggravate ongoing flooding conditions. Thu temps
challenging due to cloud cover and post-frontal LLVL flow making
for a side with the cooler side of guidance, but not quite as cool
as the Euro which keeps us in the 50s acrs most of the area.
Friday through Sunday...Friday still looks to be mainly a reprieve
day in between systems, but flattened/more zonal steering flow acrs
the mid CONUS will look to stay progressive and usher a trof toward
and acrs the MO RVR Valley by late in the day. Resultant mid MS RVR
Valley low pressure system may then be able to spread showers and
possibly even a thunderstorms north into the southern CWA by late
Friday afternoon and evening. the other zone of showers to lee of
main northern stream upper trof axis may stay just off to the north
acrs MN into WI Friday night, but some chance for at least light
precip tailing into the north by Sat morning.
Moderating temps with upper 60s or even some 70s possible by
Saturday wiht rest of the day staying mainly dry. Then signs on both
the 00z run ECMWF and GFS of digging a stronger upper level trof
down in amplifying northwest cyclonic flow Sat night into Sunday.
This feature along with incoming sfc reflection upward scooping LLVL
front will look to generate sctrd showers and some storms along the
incoming boundary from northwest-to-southeast either late Sat
night/Sunday morning or mainly during the day Sunday depending on
model FROPA timing. Moisture availability may be lacking to fuel
heavy rain or stronger storms looking at parameters at this time,
but low confidence in this at this juncture. Into next week, some
potential for active pattern to continue unfortunately, but again
model variance on how far north or south active zone sets up and how
much of the local area will be impacted.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday Morning)
ISSUED AT 625 AM CDT Tue Apr 30 2019
Showers and thunderstorms have taken begun to overspread the area.
This will likely persist through the day. While cigs and vsbys may
improve between periods of rain and storms, they will drop again
when the next round enters the area. As such have gone more
pessimistic with the TAFs to allow for proper planning purposes.
&&
.HYDROLOGY...
ISSUED at 343 PM CDT Mon Apr 29 2019
Minor updates were made to this morning's discussion:
A widespread rain event occurred last night (Sunday night) across
eastern Iowa and northwest Illinois. The heaviest amounts, between
1.0 - 2.5 inches fell through the central section of the forecast
area, centered slightly south of the I-80 corridor. Much of the rain
converted to runoff because ground moisture is anomalously high for
this time of year. Sites on the Mississippi River, from Fulton down
through the Quad Cities to New Boston, have responded with notable
rises more typical of a tributary river.
The latest forecast for Rock Island (RCKI2) takes the crest to 22.2
feet by Tuesday night (the previous forecast from this morning was
22.0 feet). The all-time record is 22.63 ft set on July 9, 1993.
These forecasts now included forecast rainfall over the next 48
hours. But depending on how much rain falls through Tuesday night,
forecast crests could end up being higher.
From Dubuque to Bellevue, the recent rainfall will mostly delay or
slow the falls over the next several days. From Illinois City south
through Gladstone, forecast crests have increased the most from last
evening's values, by approximately 1.5 - 2.0 ft.
As alluded to, another widespread rainfall event is expected
Tuesday and Tuesday night. Heavy rain is possible, especially along
and south of the I-80 corridor with between 1-2 inches. A narrow
band near 3 inches is possible along/south of highway 34.
To summarize, confidence is moderate on the actual crest values
reaching close to the current forecasts. It is possible these
forecast crests increase in later updates. Please stay tuned to our
latest river level and rainfall forecast information regarding this
near record Mississippi River flooding event.
For the tributary rivers, moderate flooding is now forecast at
Moline on the Rock River and De Witt 4S on the Wapsipinicon River.
Several other sites are forecast to reach minor flooding. Additional
rainfall over the next 48 hours could push these forecasts higher
than the current projections.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flash Flood Watch through Wednesday afternoon for Cedar-Clinton-
Johnson-Keokuk-Louisa-Muscatine-Scott-Washington.
Flash Flood Watch through Wednesday afternoon for Des Moines-
Henry IA-Jefferson-Lee-Van Buren.
IL...Flash Flood Watch through Wednesday afternoon for Bureau-Carroll-
Henry IL-Mercer-Putnam-Rock Island-Whiteside.
Flash Flood Watch through Wednesday afternoon for Hancock-
Henderson-McDonough-Warren.
MO...Flash Flood Watch through Wednesday afternoon for Clark-Scotland.
&&
SYNOPSIS...Gibbs
SHORT TERM...Gibbs
LONG TERM...12
AVIATION...Gibbs
HYDROLOGY...UttechHazardous weather outlook, Apr 30, 3:27 AM CST, 2 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
427 AM CDT Tue Apr 30 2019
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-011000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
427 AM CDT Tue Apr 30 2019
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...TODAY AND TONIGHT
Repeated rounds of showers and thunderstorms are expected today
and tonight across the area. The main threat associated with these
thunderstorm will be heavy rain, lightning and small hail. There
is a low chance that some storms could become severe this
afternoon and into the evening, if this happens the main threat
would be hail to the size of quarters and damaging winds to 60
MPH.
There is a flash flooding threat today. The best chance for flash
flooding looks to be along and south of a line from Iowa City to
Clinton to Milledgeville. A flash flood watch is in effect for
this area through the Wednesday morning.
Moderate to major flooding will continue along the Mississippi
River and other tributary rivers. Please see the latest Flood
Statements and Flood Warnings for details.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Thunderstorms are expected to exit the Illinois side of the
Outlook area off to the east by late Wednesday morning. These
storms are not anticipated to be severe, but may produce locally
heavy rain adding to flooding potential.
More rain with embedded thunderstorms and moderate rainfall
amounts may move across portions of the Outlook Area from late
Wednesday night and Thursday. This activity may aggravate ongoing
flooding situations. The potential for severe storms on Thursday is
low.
Moderate to major flooding will continue along the Mississippi
River. Some tributary rivers will also be in flood. Please see
the latest Flood Statements and Flood Warnings for details.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening,
especially south of Interstate 80. Also, any reports of flooding
would be appreciated.
Gibbs/12
In the hours before
Special weather statement, Apr 30, 12:53 AM CST, 5 hours 7 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
153 AM CDT Tue Apr 30 2019
ILC067-071-IAC057-087-111-177-MOC045-199-300815-
Hancock-Henderson-Henry-Des Moines-Van Buren-Lee-Scotland-Clark-
153 AM CDT Tue Apr 30 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HANCOCK...SOUTHERN
HENDERSON...SOUTHERN HENRY...SOUTHWESTERN DES MOINES...VAN BUREN...
LEE...SCOTLAND AND CLARK COUNTIES UNTIL 315 AM CDT...
At 152 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles southeast of Greentop to 6 miles
east of Colony. Movement was northeast at 40 mph.
Half inch hail is possible with these storms.
Locations impacted include...
Burlington, Fort Madison, Keokuk, Carthage, Kahoka, Memphis, Nauvoo,
Keosauqua, West Burlington, Hamilton, Warsaw, La Harpe, West Point,
Dallas City, Donnellson, Montrose, Stronghurst, Wayland, Milton and
Bonaparte.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4020 9150 4025 9152 4026 9195 4030 9195
4030 9235 4059 9235 4060 9218 4086 9218
4082 9079 4066 9079 4064 9082 4064 9090
4057 9090 4020 9135
TIME...MOT...LOC 0652Z 213DEG 34KT 4027 9245 4025 9186
GibbsLocal storm report, Apr 30, 1:26 AM CST, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
226 AM CDT TUE APR 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0218 AM HAIL 1 NW MEMPHIS 40.47N 92.17W
04/30/2019 M0.25 INCH SCOTLAND MO PUBLIC
&&
ARGLocal storm report, Apr 30, 1:35 AM CST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
235 AM CDT TUE APR 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 AM HAIL MONTROSE 40.53N 91.42W
04/30/2019 M0.75 INCH LEE IA TRAINED SPOTTER
QUICK BURST OF HAIL UP TO PENNY SIZE.
&&
12Special weather statement, Apr 30, 1:59 AM CST, 4 hours 1 minute before
Special Weather Statement
National Weather Service Quad Cities IA/IL
259 AM CDT Tue Apr 30 2019
ILC071-131-187-300900-
Henderson-Warren-Mercer-
259 AM CDT Tue Apr 30 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN HENDERSON...WARREN AND
SOUTHEASTERN MERCER COUNTIES UNTIL 400 AM CDT...
At 259 AM CDT, a strong thunderstorm was located over Stronghurst, or
10 miles southeast of Burlington, moving northeast at 50 mph.
Nickel size hail is possible with this storm.
Locations impacted include...
Monmouth, Roseville, Stronghurst, Kirkwood, Little York, Carman,
Biggsville, Gladstone, Terre Haute, North Henderson, Raritan, Alexis,
Coldbrook, Berwick, Media, Gerlaw, Shokokon, Larchland, Monmouth
Municipal Airport and Cameron.
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in the Quad Cities.
LAT...LON 4075 9111 4121 9052 4115 9044 4080 9044
4064 9093 4064 9096
TIME...MOT...LOC 0759Z 232DEG 45KT 4075 9094
GibbsLocal storm report, Apr 30, 5:31 AM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
631 AM CDT TUE APR 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 AM HAIL 2 SSE MEMPHIS 40.44N 92.15W
04/30/2019 E0.75 INCH SCOTLAND MO PUBLIC
FORMER SPOTTER SOUTH OF MEMPHIS. LOCATION
ESTIMATED.
&&